Thunderstorm Wind, Haskell
- When
- May 23, 8:50 PM CST to 8:51 PM CST
- Where
- Haskell County, 0.9 mi NE of Haskell
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -99.740
A dryline interacting with a very unstable airmass resulted in these damaging wind reports and the hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A dryline interacting with a very unstable airmass resulted in these damaging wind reports and the hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 23, 5:38 PM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 638 PM CDT Sat May 23 2020 .AVIATION... /00Z TAFS/ Thunderstorm complex near Big Lake may affect KSJT towards 2Z. Strong gusty winds of 40 KTS possible near storms, higher if a severe storm develops. Brief IFR visibilities also possible in heavy rain. Otherwise, a band of storms from Del Rio to just east of Sonora at 2330Z may move over KJCT and KBBD as they move northeast this evening. MVFR ceilings otherwise expected over all but KABI. Ceiling should rise to VFR towards noon. && .PREV DISCUSSION... /issued 301 PM CDT Sat May 23 2020/ SHORT TERM... (Tonight and Sunday) ..Severe thunderstorms late this afternoon and evening... Early this afternoon, a dryline was situated across West Texas into the Trans Pecos region. An extremely unstable airmass exists east of the dryline this afternoon, with surface based CAPEs (Convective Available Potential Energy) values in excess of 4000 J/Kg across the forecast area. Deep layer shear not be overly strong, around 20-25 kts but sufficient for severe thunderstorm organization. As of 2 PM, thunderstorms were already beginning to developing across the Trans Pecos region near the Ft Stockton area, with additional storms expected to develop later this afternoon across West Texas ahead of the dryline. Storms are expected to move east across the area during the evening hours, as a line or broken line and should exit far eastern counties shortly after midnight. Very steep mid level lapse rates will be supportive of large to very large hail once again, especially through the mid evening hours, with the threat transitioning to mainly damaging winds thereafter. In addition to the severe threat, thunderstorms will be capable of producing very heavy rainfall, which may result in localized flash flooding. Another round of severe storms will be possible again late Sunday afternoon and evening, as the dryline activates to our west once again. LONG TERM... (Monday through Sunday) A stormy pattern remains in the forecast as a disturbance looks to park across the region over the next few days. In fact, multiple rounds of thunderstorms have been included in the forecast. This includes the potential for heavy rainfall and a few strong storms at times. Otherwise, look for cooler temperatures across the area. In fact, a cold front will pass through the area on Monday night and Tuesday. It is during this time that we will introduce the best chance for thunderstorms. Rainfall totals appear to be in the 1 to 4 inch range through the entire forecast period. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 87 63 80 / 50 20 60 60 San Angelo 66 87 63 85 / 50 40 50 40 Junction 66 88 62 83 / 50 50 60 40 Brownwood 66 85 64 80 / 40 20 70 70 Sweetwater 66 87 62 80 / 40 30 50 50 Ozona 64 83 60 84 / 50 50 40 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 99/04/99
Hazardous Weather Outlook National Weather Service San Angelo TX 312 PM CDT Sat May 23 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-242015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 312 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop and move across West Central Texas during the evening hours. Some storms will likely be severe. Storm hazards will be large to very large hail, damaging winds, and lightning. In addition, some of the storms may produce heavy rainfall, which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms will be possible at times, across various portions of West Central Texas Friday through Memorial Day, and into the middle of next week. Some strong to severe storms will be possible with strong winds, hail, and lightning being the main threats. The risk of severe storms will need to be monitored. Heavy rainfall may also occur, which could lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service San Angelo TX
717 PM CDT Sat May 23 2020
TXZ071-076-240045-
Irion TX-Crockett TX-
717 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT AND IRION
COUNTIES UNTIL 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, moving northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Crockett and Irion Counties.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3108 10139 3108 10128 3140 10127 3151 10101
3118 10079 3102 10135
TIME...MOT...LOC 0016Z 241DEG 40KT 3118 10135
DanielsSpecial Weather Statement National Weather Service San Angelo TX 801 PM CDT Sat May 23 2020 TXZ064>066-071>073-240145- Irion TX-Runnels TX-Tom Green TX-Coke TX-Sterling TX-Concho TX- 801 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...SOUTHEASTERN STERLING...TOM GREEN...SOUTHWESTERN RUNNELS...WESTERN CONCHO AND IRION COUNTIES UNTIL 845 PM CDT... At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over Tankersley, or 11 miles northeast of Mertzon, moving northeast at 45 mph. A broken line of showers and thunderstorms will move through San Angelo between 8 PM and 830 PM, resulting in gusty winds of up to 45 mph. Stronger wind gusts are also occurring behind the storms across much of Irion County. Wind gusts to 55 mph are possible across portions of Irion County. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Twin Buttes Reservoir around 805 PM CDT. Lake Nasworthy and San Angelo State Park around 810 PM CDT. O.c. Fisher Reservoir around 815 PM CDT. San Angelo and Goodfellow Air Force Base around 820 PM CDT. Wall around 825 PM CDT. Veribest around 830 PM CDT. Miles and Mereta around 840 PM CDT. Lowake around 845 PM CDT. Other locations impacted by this storm include Vick, Us- 67 Near The Irion- Tom Green County Line, Harriet and The Intersection Of Ranch Road 380 And Ranch Road 381. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Texas. LAT...LON 3109 10118 3151 10125 3183 10016 3118 9993 TIME...MOT...LOC 0059Z 242DEG 40KT 3135 10065 Daniels
Special Weather Statement
National Weather Service San Angelo TX
815 PM CDT Sat May 23 2020
TXZ054-064>066-072-240200-
Runnels TX-Tom Green TX-Nolan TX-Coke TX-Sterling TX-
815 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR COKE...NORTHEASTERN STERLING...
SOUTHWESTERN NOLAN...NORTH CENTRAL TOM GREEN AND WEST CENTRAL RUNNELS
COUNTIES UNTIL 900 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Broome, or 15 miles east of Sterling City, moving northeast at 45
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Robert Lee and E.V. Spence Reservoir Near Paint Creek Recreation
Area around 835 PM CDT.
Sanco around 840 PM CDT.
Blackwell around 900 PM CDT.
Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662, The Intersection Of Highway 158 And
Ranch Road 2059, Us-87 Near The Coke-
Tom Green County Line and Oak Creek Reservoir.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3184 10014 3165 10074 3200 10105 3209 10088
3208 10067 3220 10067 3232 10043
TIME...MOT...LOC 0114Z 225DEG 38KT 3178 10073
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
844 PM CDT Sat May 23 2020
TXZ049-054-065-066-072-073-113-127-139-240230-
Runnels TX-Fisher TX-Tom Green TX-Nolan TX-Coleman TX-Coke TX-
Jones TX-Taylor TX-Concho TX-
844 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR COKE...SOUTHWESTERN JONES...WEST
CENTRAL COLEMAN...NOLAN...EASTERN TOM GREEN...SOUTHEASTERN FISHER...
WESTERN TAYLOR...RUNNELS AND NORTHWESTERN CONCHO COUNTIES UNTIL 930
PM CDT...
At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver to Goodfellow Air Force Base.
Movement was northeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sanco around 850 PM CDT.
Maryneal and Mereta around 900 PM CDT.
Miles around 905 PM CDT.
Lowake around 910 PM CDT.
Nolan and Rowena around 915 PM CDT.
Ballinger around 925 PM CDT.
Benoit around 930 PM CDT.
Other locations impacted by these storms include Shep, Wilmeth, Lake
Sweetwater, The Intersection Of Ranch Road 380 And Ranch Road 381,
Drasco, Pumphrey, The Intersection Of Us-
83 And Ranch Road 1929, The Intersection Of Highway 208 And Ranch
Road 2662, The Intersection Of Highway 158 And Ranch Road 2059 and
Lake Winters Lake.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3162 9963 3118 10041 3209 10077 3209 10066
3226 10067 3264 10012
TIME...MOT...LOC 0143Z 236DEG 42KT 3207 10063 3143 10040
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
913 PM CDT Sat May 23 2020
TXZ049-098-099-113-114-240315-
Haskell TX-Throckmorton TX-Fisher TX-Shackelford TX-Jones TX-
913 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...JONES...NORTHWESTERN
SHACKELFORD...FISHER AND NORTHWESTERN THROCKMORTON COUNTIES UNTIL
1015 PM CDT...
At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vera to near Rotan. Movement was east
southeast at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Roby around 930 PM CDT.
Sylvester around 940 PM CDT.
Mccaulley around 945 PM CDT.
Neinda around 955 PM CDT.
Anson around 1010 PM CDT.
Hawley around 1015 PM CDT.
Other locations impacted by these storms include Funston, The
Intersection Of Us-180 And Ranch Road 126, Us-
183 Near The Throckmorton-
Baylor County Line, Hitson, Tuxedo, The Intersection Of Us-
180 And Farm Road 600, Hodges, Us-277 Near The Haskell-
Knox County Line, The Intersection Of Us-380 And Highway 222 and Jud.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3336 9896 3255 9985 3274 10066 3296 10065
3296 9999 3340 9999 3339 9895
TIME...MOT...LOC 0213Z 288DEG 32KT 3364 9966 3287 10051
DanielsSpecial Weather Statement National Weather Service San Angelo TX 931 PM CDT Sat May 23 2020 TXZ054-066-073-113-127-128-139-240315- Runnels TX-Callahan TX-Nolan TX-Coleman TX-Jones TX-Taylor TX- Concho TX- 931 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...SOUTHERN JONES...NORTHWESTERN COLEMAN...EASTERN NOLAN...TAYLOR...RUNNELS AND NORTHWESTERN CONCHO COUNTIES UNTIL 1015 PM CDT... At 930 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Nolan to near Rowena. Movement was northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Nolan around 935 PM CDT. Hatchel around 950 PM CDT. Benoit around 955 PM CDT. Merkel around 1000 PM CDT. Crews, Dyess Afb and Caps around 1010 PM CDT. Tye, Novice and Glen Cove around 1015 PM CDT. Other locations impacted by these storms include Impact, Lake Abilene, Camp Tonkawa, Shep, Wilmeth, Lake Fort Phantom Hill, Lake Coleman, Lake Sweetwater, Ovalo and Hodges. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Texas. LAT...LON 3185 9943 3148 10004 3244 10037 3274 9970 TIME...MOT...LOC 0230Z 231DEG 29KT 3227 10021 3171 10006 Daniels
The Dyess AFB radar (KDYX), 85 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter estimated a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891884, 891886, 891887, 891888, 891889.